Taking ecstasy in a hot or humid environment, like a dance party or nightclub, can cause dehydration and raise the body’s temperature to dangerous levels. This increases the risk of the body heating up to levels that cause organs to fail, breakdown and eventually cause the heart to stop.
There is also a risk of serotonin syndrome or toxicity, which is an excess of the neurotransmitter serotonin (brain chemical) typically caused from mixing ecstasy with various, but not all, antidepressants or simply taking an overdose. The symptoms include:
There are a number of psychological problems associated with ecstasy including the ‘hangover effect’, depression that can last for days after using ecstasy. This is because serotonin in the brain is reduced by ecstasy use. Research in animals shows that this serotonin loss is long lasting (up to three years) and may even be permanent.
There is a greater risk of physical and psychological harm as a result of taking ecstasy for those with the following conditions: heart disease, diabetes, epilepsy, liver problems, hypertension, panic attacks or a history of mental illness.
This page was last reviewed in March 2014.